Hail, Wilkes
- When
- September 7, 1:55 PM EST to 1:56 PM EST
- Where
- Wilkes County, 1.28 mi SE of Brickhouse
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.655, -82.766
Golf ball sized hail cracked windshield on Hwy 47 near Hwy 195.
A weakening frontal system moved southeast into an unstable airmass over Central GA. Steep lapse rates and instability meant scattered thunderstorms over Central and East-Central GA developed damaging winds and some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A weakening frontal system moved southeast into an unstable airmass over Central GA. Steep lapse rates and instability meant scattered thunderstorms over Central and East-Central GA developed damaging winds and some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 7, 12:47 PM EST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 147 PM EDT Thu Sep 7 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 408 AM EDT Thu Sep 7 2023 500mb troughing will remain overhead through the short term period of the forecast. An upper low currently across western IL will deepen and drop SE in the flow through today and remain in place across the state through tomorrow. At the surface, a cold front currently stretches from the central Great Lakes back through the Lower Mississippi River Valley. This front will move south and eastward over the CWA today, but likely stall across southern portions of the area by early Saturday. Even though frontal forcing remains weak, moisture will tend to pool along the front creating the potential for scattered thunderstorms. Surface instability will definitely be present and lapse rates will be steep. Do think the best coverage for storms will be along and south of Interstate 85. A few strong storms will be likely and an isolated thunderstorm cannot be ruled out. If storms do become severe, the primary hazards would be damaging wind gusts and large hail. Locally heavy rainfall will be possible, especially if storm movement becomes parallel to the slow moving/stalling front. Temps will be a little cooler than in previous days, especially with an upper trough/low overhead. NListemaa && .LONG TERM... (Friday night through Wednesday) Issued at 408 AM EDT Thu Sep 7 2023 The forecast area will remain entrenched in an active weather pattern as a series of disturbances embedded within the deeply amplified trough over the east coast bring showers and thunderstorms. With a surface boundary stalled over central and eastern Georgia through the weekend as the disturbances pass over, showers and thunderstorms will be possible especially during the afternoon hours. A few storms could become strong to severe with damaging wind gusts as the primary hazard. As the trough nudges eastward Monday, we'll get a brief reprieve from precipitation. However, the next shortwave kicking in from the Plains is expected to bring another round of weather by midweek. Model guidance is still struggling to resolve this next midlevel feature, so have maintained chance PoPs through the end of the period. KAL && .AVIATION... (18Z TAFS) Issued at 142 PM EDT Thu Sep 7 2023 Scattered tsra has already begun to develop generally south of I-85 this afternoon. Activity will predominately impact MCN though isolated tsra/shra cannot be ruled out at CSG/AHN. Elected to remove VCSH from ATL metro sites as confidence remains low and better ingredients/upper forcing further south. Lower vsbys possible after 06z. West winds 8-12kts through 00z, possibly becoming light and vrb overnight. FEW/SCT 4-6kft cigs around 15-16z. //ATL Confidence...18Z Update... Medium on TSRA occurrence. High confidence on all other elements. 07 && .PRELIMINARY POINT TEMPS/POPS... Athens 64 86 64 83 / 20 10 20 50 Atlanta 66 87 67 87 / 10 0 10 30 Blairsville 59 81 60 78 / 10 10 10 50 Cartersville 62 85 63 86 / 10 0 0 30 Columbus 67 90 68 91 / 10 10 0 20 Gainesville 64 84 65 83 / 10 10 10 50 Macon 68 88 67 87 / 30 10 10 40 Rome 64 87 65 87 / 10 0 0 20 Peachtree City 63 87 63 87 / 10 0 0 30 Vidalia 69 88 68 87 / 40 40 20 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NListemaa LONG TERM....KAL AVIATION...07
Hazardous Weather Outlook National Weather Service Peachtree City GA 1108 AM EDT Thu Sep 7 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-081515- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1108 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will be possible today across portions of north and central Georgia as a cold front moves south across the area. A few strong storms will be possible, with an isolated severe thunderstorm not out of the question. If storms do become severe, the primary hazards would be damaging wind gusts and isolated large hail. Locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are also expected in the region Friday through Wednesday. At this time the risk of severe weather remains low after Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Special Weather Statement
National Weather Service Peachtree City GA
116 PM EDT Thu Sep 7 2023
GAZ059-060-071745-
Putnam GA-Jasper GA-
116 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of west central Putnam
and east central Jasper Counties through 145 PM EDT...
At 116 PM EDT, a strong thunderstorm was over Monticello, moving east
at 15 mph.
HAZARD...Winds up to 40 mph, up to penny sized hail and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Lightning is one of nature's
leading killers. If you can hear thunder, you are close
enough to be struck by lightning.
Locations impacted include...
Monticello, Central Georgia Experiment Stn, Stanfordville, and
Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.
&&
LAT...LON 3326 8377 3335 8376 3341 8347 3322 8348
TIME...MOT...LOC 1716Z 269DEG 15KT 3332 8369
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
131 PM EDT Thu Sep 7 2023
GAZ071-072-071800-
Monroe GA-Jones GA-
131 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of east central Monroe
and central Jones Counties through 200 PM EDT...
At 131 PM EDT, a strong thunderstorm was over Jarrell Plantation, or
10 miles west of Gray, moving east at 15 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Gray, Bradley, Wayside, Clinton, Jarrell Plantation, and Dames Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3302 8378 3309 8377 3311 8350 3296 8351
TIME...MOT...LOC 1731Z 272DEG 15KT 3305 8371
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
146 PM EDT Thu Sep 7 2023
GAZ080-081-093>095-071815-
Macon GA-Peach GA-Taylor GA-Houston GA-Crawford GA-
146 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northeastern Macon,
Peach, northwestern Houston, south central Crawford and east central
Taylor Counties through 215 PM EDT...
At 146 PM EDT, a strong thunderstorm was near Nakomis, or 8 miles
southwest of Fort Valley, moving east at 25 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Perry, Fort Valley, Warner Robins, Centerville, Byron, Marshallville,
Saint Louis, Nakomis, Meadowdale, Houston Lake, Lakewood, Powerville,
Moss Oak, and Miami Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3245 8407 3257 8408 3264 8371 3252 8363
3240 8370
TIME...MOT...LOC 1746Z 266DEG 22KT 3250 8401
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 7 2023
GAZ039-050-051-061-062-071900-
Taliaferro GA-Wilkes GA-Hancock GA-Warren GA-Greene GA-
231 PM EDT Thu Sep 7 2023
...Strong thunderstorms will impact portions of northwestern Warren,
northeastern Hancock, southeastern Greene, Taliaferro and
southeastern Wilkes Counties through 300 PM EDT...
At 231 PM EDT, a line of strong thunderstorms was along a line
extending from Lundberg to White Plains, and moving east at 35 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Crawfordville, White Plains, Norwood, Sharon, Springfield, Ficklin,
Cadley, Lundberg, Holliday Park, Aonia, Powelton, Barnett, Rocky
Creek Fire Dept., Raytown, Alexander Stephens Park, and Sandy Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
3363 8258 3364 8259 3363 8261 3363 8262
3362 8262 3361 8265 3350 8261 3337 8277
3344 8313 3369 8274 3368 8250 3364 8248
TIME...MOT...LOC 1831Z 267DEG 28KT 3366 8275 3346 8306
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
235 PM EDT Thu Sep 7 2023
GAZ062-075-076-071900-
Jefferson GA-Glascock GA-Warren GA-
235 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of southeastern Warren,
central Glascock and northwestern Jefferson Counties through 300 PM
EDT...
At 234 PM EDT, a strong thunderstorm was over Gibson, moving east at
5 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Gibson, Stapleton, Avera, Edge Hill, Edgehill, Bastonville, and
Stapletons Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3316 8265 3324 8265 3331 8261 3331 8238
3307 8243
TIME...MOT...LOC 1834Z 278DEG 4KT 3322 8257
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe Robins AFB radar (KJGX), 122 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
12 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.
Golf ball sized hail cracked windshield on Hwy 47 near Hwy 195.
Report of tree down at 100 block of Westbrook Rd.
Report of tree down on Ridge Rd near the intersection with Hwy 57.
Tree down on roadway on Hwy 18 in Gordon, near State Spur 18.
Structure struck by lightning along the 900 block of Mathis Rd near Sandersville Ga. Structure was destroyed by resulting fire.
Several trees down on Round Oak Juliette Rd near the Federal Wildlife Refuge Offices.
Multiple trees down near the intersection of Round Oak Juliette Rd and GA Hwy 11.
Report of quarter-sized hail on 800 block of Chester Hwy. Lasted 6-7 minutes.
Multiple reports of quarter sized hail in the area of Upper River Rd near the River North Subdivision and Oak Hill Ln.
Report of Ping-Pong sized hail near the intersection of Langston Rd and Lake Joy Rd.
Report of 1 inch hail on Kendall Ct.
Several trees down on Riggins Mill Rd near the Ga-87 Connector and Hwy 80.
Two trees down on Horse Shoe Rd.
Tree down at 2500 block of Sgoda Rd, near Sgoda Cir.
Tree down on Marion-Ripley Rd near Hwy 80.
Two trees down near Bullord Rd and Marion-Ripley Rd.
Quarter sized hail on Liberty Estates Drive.
Damage to residential roof and partial collapse of barn near 350 and Woodland Rd. Multiple trees, powerlines, and transformer down. Damage to other buildings also reported in area.
Report of Golf Ball sized hail on Hwy 358 near Woodland Rd.
Metal roofing removed from a carport and damage to the roof of a barn on the 1500 Block of Hwy 358.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141840, 1141853, 1141847, 1141854, 1141857, 1141855, 1141856, 1141841, 1141845, 1141842, 1141843, 1141859, 1141858, 1141851, 1141849, 1141850, 1141844, 1141852, 1141846, 1141848.